Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 220, NWS Mobile, AL

July 20, 1998Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 20, 1998, 1:44 PM CDT for Escambia County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 1998, 1:44 PM CDT (18:44 UTC)
Expired
Jul 20, 1998, 2:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS1 KMOB 201846 RRA
SVRMOB
FLC033-201930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
144 PM CDT MON JUL 20 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 230 PM CDT

* AT 144 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHWEST OF CENTURY OR 3 MILES EAST OF WALNUT HILL... AS INDICATED
  BY DOPPLER RADAR... MOVING WEST 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  WALNUT HILL BY 155 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:41 AM CDT, 11 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 2:41 AM CDT, 11 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
241 AM CDT MON JUL 20 1998

AT H5 FORECAST AREA IS UNDER A WEAK FLOW AND SHEAR ENVIROMENT BETWEEN
H5 HIGHS OUT WEST AND OVER THE ATLANTIC. FROM H3 TO H2 THE SHEAR IS
SOMEWHAT STRONGER. MDLS HAVE THIS DRIFTING WEST ACROSS FORECAST AREA
OVER THE NEXT 24 TO 36 HOURS. WATER VAPOR SHOWS DEEPER MOISTURE
MOVING WEST TOWARD AREA AND PRECIPITABLE WATER VALUES WILL BE AROUND
2 INCHES. BELIEVE PCPN WILL BEGIN EARLIER THIS MORNING AS H7 VERTICAL
VELOCITY MAX APPROACHES COASTAL COUNTIES. MID 80S TEMP SHOULD BE
ENOUGH TO START CONVECTION OVER LAND ALTHROUGH FEW SHOWERS POSSIBLE
ALONG COAST BEFORE SR. AREA STAYS IN DEEP TEOPICAL AIR MASS THROUGH
TUESDAY EXCEPT POSSIBLY NORTHERN AREAS THAT ARE CLOSER TO H7 HIGH AND
WARMER SLIGHTLY DRIER AIR. POPS LOWER THOSE AREAS. WENT ABOVE
GUIDANCE POPS TODAY AND SLIGHTLY LOWER ON TEMPS. LEANED TOWARD THE
FAN FOR TUESDAY.IN SLIGHTLY ABOVE NORMAL.

FOR THE MARINE AREA...WINDS SHOULD STAY E TO SE THROUGH TUESDAY WITH
SEAS 2 FT MAYBE 3 BY TUESDAY AS WIND SPEED PICKS UP A BIT. SCATTERED
SHOWERS AND TSTMS MORE NUMEROUS LATE NIGHT AND EARLY MORNING.

MOB 92/76/90/75 6252  PNS 92/77/90/76 6252
DTS 89/78/88/78 6252  GZH 95/72/94/72 3242 11

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.